Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Norman, OK

March 20, 2004Atoka County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 20, 2004, 5:04 PM CST for Atoka County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2004, 5:04 PM CST (23:04 UTC)
Expired
Mar 20, 2004, 5:45 PM CST
In force
41 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Atoka County, OK

The radar

The Norman radar (KTLX), 155 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2012 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:41 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 20, 2:41 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
241 PM CST SAT MAR 20 2004

POPS HAVE BEEN LEFT IN SOUTH CENTRAL AND SOUTHEAST OK UNTIL THE
FRONT MOVES BEYOND THESE AREAS THIS EVENING. GUSTY NORTH WINDS WILL
CONTINUE MUCH OF THE NIGHT AS THE COOLER...DRIER AIRMASS MOVES INTO
OK. WINDS WILL DIMINISH SUNDAY AND AFTERNOON TEMPERATURES WILL BE
MORE IN LINE WITH SEASONABLE NORMALS.

THE SURFACE HIGH IS EXPECTED TO MOVE FROM THE NORTHERN PLAINS INTO
THE TENNESSEE VALLEY BY MONDAY EVENING. WITH A WEAK UPPER LOW MOVING
ACROSS SOUTHERN NM MONDAY NIGHT AND THE SURFACE HIGH OVER
KY/TN...BOUNDARY LAYER MOISTURE WILL QUICKLY RETURN TO OK FROM THE
SOUTHWEST. SOME SHOWERS MAY FORM NORTH OF THE FRONTAL REMNANTS
MONDAY NIGHT. A BETTER CHANCE FOR RAIN COMES WEDNESDAY WITH A WEAK
UPPER WAVE FORECAST TO MOVE THROUGH AN OTHERWISE ZONAL FLOW PATTERN.
A STRONGER SOUTHWEST U.S. IMPULSE MAY AFFECT THE SOUTHERN PLAINS IN
STRONGER SOUTHWEST FLOW BY FRIDAY AND SATURDAY.

FCSTID = 9

OKC  42 59 37 60 / 00 10 00 00
HBR  42 61 39 63 / 00 10 00 00
SPS  46 61 39 64 / 20 10 00 00
GAG  34 62 37 65 / 00 10 00 00
PNC  36 56 33 57 / 00 10 00 00
DUA  48 61 39 62 / 60 10 00 00

.OUN...
OK...NONE
TX...NONE
Hazardous weather outlook, Mar 20, 3:40 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CST SAT MAR 20 2004

OKZ004>048-050>052-TXZ083>090-211300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING
ACROSS PORTIONS OF SOUTHERN AND SOUTHEASTERN OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
GENERALLY ALONG AND SOUTHEAST OF A LINE FROM HOLDENVILLE
OKLAHOMA...TO ARCHER CITY TEXAS.

TIMING...
THROUGH 7 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A SOUTHWARD-MOVING COLD FRONT WILL MOVE ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH 7 PM. THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE LATE THIS AFTERNOON...WITH CONVERGENCE ALONG THE FRONT
EXPECTED TO RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT. STORM
MOTION WILL AVERAGE SOUTH AT 15 MPH. ALTHOUGH VERTICAL WIND SHEAR
WILL NOT BE PARTICULARLY STRONG FOR ORGANIZED SEVERE THUNDERSTORMS
...THE ATMOSPHERE WILL BECOME HIGHLY UNSTABLE...WHICH WILL SUPPORT
THE POTENTIAL FOR LARGE HAIL...POSSIBLY TO THE SIZE OF GOLF BALLS.
THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE REMAINDER OF SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS BY EARLY EVENING...BRINGING AN END
TO THE SEVERE THUNDERSTORM POTENTIAL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY MAR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY AND WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

JAMES/CMS

In the hours before

Special weather statement, Mar 20, 4:58 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CST SAT MAR 20 2004

OKZ048-202315-
ATOKA OK-
458 PM CST SAT MAR 20 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CHOCKIE AT 458 PM CST...MOVING
SOUTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY WITH THIS STORM.  IF
IT INTENSIFIES FURTHER... HAIL LARGER THAN 3/4 INCH WILL BE LIKELY.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 5:38 PM CSTSevere Thunderstorm WarningOUNBryan22 min
Mar 20, 5:57 PM CSTSevere Thunderstorm WarningOUNBryan33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.